Call Us Today! 425-528-8597
Eastside Audiology - Issaquah, WA Eastside Audiology - Issaquah, WA

Medications that cause hearing loss and other side effects.

Medications that harm your ears are remarkably widespread. From common pain medication to tinnitus medication, discover which of them has an impact on your ears.

Your Hearing Can be Affected by Drugs

Pharmaceuticals are an almost $500 billion market and the United States makes up nearly half of that consumption. Are you purchasing over the counter medications? Or perhaps your doctor has prescribed you with some type of medication. All medications carry risk, and even though risks and side effects might be mentioned in the paperwork, no one ever thinks they’ll be affected. That’s the reason why emphasizing that some medications may raise your chance of hearing loss is so relevant. On a more positive note, some medicines, including tinnitus treatments, can in fact, help your hearing. But which of these will be an issue for your hearing? And what to do if a doctor prescribes medications that lead to loss of hearing? Here’s the long and short on medications.

1. Your Ears Can be Harmed by Over-The-Counter PainKillers

Many people are surprised to hear that medicine they take so casually may cause hearing loss. How regularly hearing loss took place in individuals who were using many different kinds of painkillers was analyzed by researchers. There are several studies of both women and men that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Continued, day to day use of over-the-counter pain relievers impairs hearing. 2 or more times per week is defined as regular use. Individuals who suffer with chronic pain commonly take these kinds of medicines at least this often. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were using this drug to treat chronic pain. To be clear, prescription drugs are just as bad. Here are a few prescription drugs that could cause hearing loss:

  • Methadone
  • Fentinol
  • Oxycodone

The specific cause of the loss of hearing is uncertain. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly caused by these medications. That’s why hearing loss might be the result of long term use of these drugs.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if used as directed. But some forms of antibiotic might increase the risk of hearing loss: Aminoglycoside. Research is in the initial stages so we haven’t seen reliable data on human studies as of yet. But there have been a few individuals who seem to have developed loss of hearing after using them. It’s persuasive enough to see the outcomes of the animal testing. There could be something to be worried about according to the medical community. Each time mice take these antibiotics, they ultimately lose their hearing. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Some other respiratory diseases
  • Cystic fibrosis

In contrast to most antibiotics, they’re more often taken over a prolonged time period to treat chronic infections. Pneumonia and children’s ear infection were, until not long ago, frequently treated with Neomycin. Side effect concerns in the past decade have encouraged doctors to prescribe different options. Why certain antibiotics play a role in hearing loss still requires more research. It seems that lasting injury could be caused when these drugs create inflammation of the inner ear.

3. How Quinine Impacts Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Your Hearing May be Harmed by Chemo Drugs

When you have to deal with chemo, you know there will be side-effects. Doctors are filling the body with toxins in order to kill cancer cells. These toxins can’t normally tell the difference between healthy cells and cancer. These drugs are being examined:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

Unfortunately, chemo-induced loss of hearing is a necessary trade off when battling cancer. While you’re going through chemo, a hearing care pro could help you keep track of your hearing. Or you may want to inform us what your personal situation is and discover if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

While attempting to regulate fluids in your body you may try taking diuretics. But the body can ultimately be dehydrated by going too far in one direction when trying to control the problem with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. This can cause loss of hearing, which is typically temporary. But if you allow the imbalance to go on or keep occurring, hearing loss could be permanent. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term hearing loss. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Taking Drugs That Cause Loss of Hearing What Should You do?

Never discontinue using a medication that was prescribed by a doctor without consulting your doctor first. Note all of the drugs you take and then consult your doctor. You can ask your doctor if there is an alternative to any medications that cause hearing loss. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in many situations, with small changes to your diet and some exercise. These changes might also be able to reduce pain and water retention while fortifying your immune system. You should schedule an appointment to get your hearing examined as soon as possible especially if you are using any ototoxic drugs. Hearing loss can develop very slowly, which makes it less detectable at first. But make no mistake: you might not recognize the ways in which it can affect your happiness and health, and you will have more choices for treatment if you catch it early.

Why wait? You don't have to live with hearing loss. Call Us Today